Alert archive / Nevada / Red Flag Warnings in 2020
Red Flag Warning 18, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Aug 18, 2020, 2:23 PM PDT for 6 counties in Nevada; 4 counties in California. It took effect at Aug 19, 2020, 1:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2020, 2:23 PM PDT (21:23 UTC)
- In effect from
- Aug 19, 2020, 1:00 PM PDT
- Expired
- Aug 19, 2020, 9:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Modoc County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 36 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -502 J/kg
- Mixed-layer LCL
- 2227 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
299 WWUS85 KREV 182123 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 223 PM PDT Tue Aug 18 2020 CAZ270-278-NVZ420-423-458-191400- /O.UPG.KREV.FW.A.0018.200819T2000Z-200820T0400Z/ /O.NEW.KREV.FW.W.0018.200819T2000Z-200820T0400Z/ Surprise Valley California-Eastern Lassen County- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- West Humboldt Basin in Pershing County-Northern Washoe County- 223 PM PDT Tue Aug 18 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT WEDNESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHEAST CALIFORNIA AND NORTHERN NEVADA... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 1 PM to 9 PM PDT Wednesday. The Fire Weather Watch is no longer in effect. * Changes...Upgraded Fire Weather Watch to Red Flag Warning. * Affected Area...Fire Zone 270 Surprise Valley California, Fire Zone 278 Eastern Lassen County, Fire Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties, Fire Zone 423 West Humboldt Basin in Pershing County and Fire Zone 458 Northern Washoe County. * Winds...Southwest 15-25 mph with gusts to 35 mph. * Humidity...10-15%. * Duration...3 to 6 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ271-191400- /O.NEW.KREV.FW.W.0018.200819T2000Z-200820T0400Z/ Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties- 223 PM PDT Tue Aug 18 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT WEDNESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR WESTERN LASSEN COUNTY... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 1 PM to 9 PM PDT Wednesday. * Affected Area...Fire Zone 271 Western Lassen, Eastern Plumas, Eastern Sierra and and Eastern Nevada Counties. * Winds...Southwest 15-20 mph with gusts to 35 mph. * Humidity...10-15%. * Duration...3 to 6 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
3 follow-up statements
691 WWUS85 KREV 191059 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 359 AM PDT Wed Aug 19 2020 CAZ270-271-278-NVZ420-423-458-200400- /O.CON.KREV.FW.W.0018.200819T2000Z-200820T0400Z/ Surprise Valley California- Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties-Eastern Lassen County- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- West Humboldt Basin in Pershing County-Northern Washoe County- 359 AM PDT Wed Aug 19 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHEAST CALIFORNIA AND NORTHERN NEVADA... * Changes...No changes. * Affected Area...Fire Zone 270 Surprise Valley California, Fire Zone 271 Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties, Fire Zone 278 Eastern Lassen County, Fire Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties, Fire Zone 423 West Humboldt Basin in Pershing County and Fire Zone 458 Northern Washoe County. * Winds...Southwest 15-25 mph with gusts to 35 mph. * Humidity...10-15%. * Duration...3 to 6 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
443 WWUS85 KREV 191844 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 1144 AM PDT Wed Aug 19 2020 NVZ420-201845- /O.NEW.KREV.FW.W.0019.200820T2100Z-200821T0400Z/ /O.CON.KREV.FW.W.0018.200819T2000Z-200820T0400Z/ Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- 1144 AM PDT Wed Aug 19 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SIERRA FRONT... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SIERRA FRONT... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 2 PM to 9 PM PDT Thursday. * Changes...Extended Red Flag for Thursday afternoon. * Affected Area...Fire Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon and and Far Southern Lassen Counties. * Winds...Southwest 15 to 25 mph with gusts to 35 mph. * Humidity...10 to 15%. * Duration...3 to 6 hours this afternoon and again Thursday afternoon. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ NVZ421-201845- /O.NEW.KREV.FW.W.0019.200820T2100Z-200821T0400Z/ Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- 1144 AM PDT Wed Aug 19 2020 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SIERRA FRONT... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 2 PM to 9 PM PDT Thursday. * Affected Area...Fire Zone 421 Southern Sierra Front including Alpine, Northern Mono, Southern Lyon and and Western Mineral Counties. * Winds...Southwest 15 to 25 mph with gusts to 35 mph. * Humidity...10 to 15%. * Duration...3 to 6 hours * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ270-271-278-NVZ423-458-200400- /O.CON.KREV.FW.W.0018.200819T2000Z-200820T0400Z/ Surprise Valley California- Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties-Eastern Lassen County- West Humboldt Basin in Pershing County-Northern Washoe County- 1144 AM PDT Wed Aug 19 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHEAST CALIFORNIA AND NORTHERN NEVADA... * Changes...No changes. * Affected Area...Fire Zone 270 Surprise Valley California, Fire Zone 271 Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties, Fire Zone 278 Eastern Lassen County, Fire Zone 423 West Humboldt Basin in Pershing County and Fire Zone 458 Northern Washoe County. * Winds...Southwest 15 to 25 mph with gusts to 35 mph. * Humidity...10 to 15%. * Duration...3 to 6 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
365
WWUS85 KREV 200400
RFWREV
URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
900 PM PDT Wed Aug 19 2020
NVZ420-210400-
/O.EXP.KREV.FW.W.0018.000000T0000Z-200820T0400Z/
/O.CON.KREV.FW.W.0019.200820T2100Z-200821T0400Z/
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
900 PM PDT Wed Aug 19 2020
...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE SIERRA FRONT...
...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 9 PM PDT
THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SIERRA FRONT...
* Changes...Today's Red Flag will expire as scheduled. Next Red Flag
Warning remains in effect for Thursday.
* Affected Area...Fire Zone 420 Northern Sierra Front including
Carson City, Douglas, Storey, Southern Washoe, Western Lyon
and and Far Southern Lassen Counties.
* Winds...Southwest 15 to 25 mph with gusts to 35 mph.
* Humidity...10 to 15%.
* Duration...3 to 6 hours.
* Impacts...The combination of gusty winds and low humidity can
cause fire to rapidly grow in size and intensity before first
responders can contain them.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.
&&
$$
CAZ270-271-278-NVZ423-458-200500-
/O.EXP.KREV.FW.W.0018.000000T0000Z-200820T0400Z/
Surprise Valley California-
Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern
Nevada Counties-Eastern Lassen County-
West Humboldt Basin in Pershing County-Northern Washoe County-
900 PM PDT Wed Aug 19 2020
...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR NORTHEAST CALIFORNIA AND
NORTHERN NEVADA...
Winds have diminished and humidity has increased some. As such,
the Red Flag Warning for Northeast California and Northern Nevada
will be allowed to expire. However, poor humidity recovery
(20-30%) is possible overnight across mid-slope and ridge top
locations.
$$
NVZ421-210400-
/O.CON.KREV.FW.W.0019.200820T2100Z-200821T0400Z/
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
900 PM PDT Wed Aug 19 2020
...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 9 PM PDT
THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SIERRA FRONT...
* Changes..No Changes.
* Affected Area...Fire Zone 421 Southern Sierra Front including
Alpine, Northern Mono, Southern Lyon and and Western Mineral
Counties.
* Winds...Southwest 15 to 25 mph with gusts to 35 mph.
* Humidity...10 to 15%.
* Duration...3 to 6 hours
* Impacts...The combination of gusty winds and low humidity can
cause fire to rapidly grow in size and intensity before first
responders can contain them.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.
&&
$$
http://weather.gov/renoWhat forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 18, 3:01 AM PDT, 11 hours 22 minutes earlier.
Area forecast discussion, Aug 18, 3:01 AM PDT, 11 hours 22 minutes before
Area Forecast Discussion
National Weather Service Reno NV
301 AM PDT Tue Aug 18 2020
.SYNOPSIS...
Isolated to scattered showers and thunderstorms through today
will decrease to isolated coverage south of Highway 50 Wednesday.
Dry conditions are expected Thursday into the weekend. Afternoon
temperatures remain hot in the lower valleys although morning lows
should fall mid to late week for some relief from the daytime
heat. Smoke and haze continue in areas with wildfires in the
region.
&&
.SHORT TERM...
* Isolated to scattered thunderstorms continue across the region
through today with diminishing chances Wednesday for areas north
of US-50. Abundant moisture and instability will once again kick
off thunderstorms this afternoon and going through the evening
hours. Fast moving thunderstorms will bring gusty winds and bursts
of heavy rainfall. There is still a slight chance of dry lightning
outside the main storm cores.
* Smoke impacts will continue through the next couple days, with
numerous new fires in northern California and the ongoing Loyalton
Fire northwest of Reno. Poor air quality has developed over the
Truckee and North Lake Tahoe area this morning. The Dense Smoke
Advisory has been extended into these areas.
* Heat Advisory has been extended for western Nevada through
Wednesday evening. Temperatures will be above normal for the next
couple days, with mild/warm overnight temperatures. The combined
heat and mild overnight lows will continue the heat impacts to
sensitive populations, those exposed to the afternoon sun for long
periods of time, and to those who do not have adequate home
cooling. If you have outdoor plans be prepared for the heat and
definitely carry extra water if you are going to be outside for
several hours. Temperatures will finally start to cool off
Wednesday night as we get some drier air in here.
* Low pressure starts to move through the Pacific Northwest
Wednesday into Thursday, bringing drier and more stable westerly
flow over much of the area and keeping the thunderstorm threat
mainly focused south of US-50. This will also bring increasing
zephyr winds along the northern Sierra Front, northeast California
and into western Nevada. This will increase the threat for
hazardous lake recreation and critical fire weather, please see
the fire weather discussion below for more details. -Hoon
.LONG TERM...Friday through next Tuesday...
Only minor changes were made to the forecast this period. The main
message in the long term is the continued daytime heat and a brief
reprieve from the oppressive mild morning temperatures we have been
seeing lately. Thunderstorms will also be absent from our area in
the early part of the weekend but are anticipated to return early
next week. Typical afternoon breezes are also expected in the long
term.
A rather strong area of low pressure will move near the Pacific
Northwest Thursday. As this occurs, the northern fringe of the
Desert Southwest ridge flattens, which cuts off the flow of
subtropical moisture into the Sierra and western Nevada. This will
allow for better radiational cooling overnight due to the limited
absorption of infrared radiation by the drier air in place.
Overnight lows Friday and Saturday will cool into the upper-50s to
low-60s for western Nevada locations and 40s to low-50s for Sierra
valleys. Daytime highs will not cool as much as morning lows, with
mid-90s to 100 expected for western Nevada valleys and mid-to-upper
80s likely for Sierra valleys. Thunderstorms are also not expected
Friday and Saturday with the limited moisture and subsequent CAPE
available.
Saturday, the ridge centered over northern Arizona begins to
strengthen and build northward once again, bringing the 591
decameter 500-hPa isohypse over northern California and western
Nevada. Temperatures will remain well above normal, with highs in
western Nevada valleys in the mid-90s to near 100 and highs in
Sierra valleys in the mid-to-upper 80s. The clockwise mid-level flow
around the ridge also starts to draw subtropical moisture northward
out of the remnants of Hurricane Genevieve. This moisture looks to
raise overnight lows once again into the low-to-mid 60s for the
lower valleys of western Nevada. With the arrival of moisture to the
region, thunderstorms look to return along the higher terrain of
southern Mono, Mineral, and Lyon counties each afternoon Sunday
through next Tuesday. An enhanced zephyr may occur Monday afternoon
as the deterministic GFS is hinting at another weak shortwave moving
through the Pacific Northwest. However, the GFS is the only model
out of all the other deterministic and ensembles that show this
occurring.
Some relief from the heat looks possible beyond the long term period
as ensemble guidance is hinting at weakening and pushing the ridge
south and east as a longwave trough looks to set up over the west
coast. We will definitely be keeping an eye on this. -Johnston
&&
.AVIATION...
Thunderstorms are expected once again for this afternoon/evening
across much of the region. Storms today will be capably of producing
gusts 35-45kts, small hail, and brief heavy rainfall. The strongest
storms could produce gusts to 50 kts along with reduced surface
visibility due to blowing dust, most likely out in the Basin and
Range of west-central NV this evening.
Smoke and haze from the Loyalton Fire may limit visibility (terrain
obscuration), both surface and slant-wise, in extreme eastern CA
north of Lake Tahoe and into portions of western and northwest
Nevada. This could continue for a least the next couple days if the
fire remains active (which it is as of this writing), especially as
afternoon westerly flow increases Tuesday and, more significantly,
Wednesday. -Snyder/Hoon
&&
.FIRE WEATHER...
* Thunderstorms continue across the region this afternoon/evening
* Dry and gusty winds likely Wednesday and Thursday across
northeastern CA and northwestern NV
Thunderstorms will develop once again this afternoon and evening,
starting over the higher elevations of the Sierra, then pushing
north and east into the lower valleys of northeast CA and western
NV. Main thunderstorm threats remain gusty and erratic outflows in
addition to locally heavy rain. There is plenty of moisture
available for the storms to put down rain; however, they are moving
fast and we have already seen rather efficient lightning starts the
past several days. New fire starts are certainly possible outside of
the storm cores.
Moving onto Wednesday, we start to see a drier air mass work into
the region, esp for areas north of US-50 as a trough moves into the
Pacific Northwest. This trough will also bring an increase in wind
speeds, with the strongest winds also north of US-50. Wind gusts
could reach around 35 mph with humidity values dropping to 10-15%;
therefore, we have issued a Fire Weather Watch for fire zones
278/270/458/423/420. Portions of zone 429 may also see critical
conditions, but it looks to be limited to areas north and west of
Fallon, so have left it out of the watch for now. South of US-50
additional thunderstorms will be once again possible on Wednesday
afternoon and early evening.
The driest conditions are likely for Thursday with poor recoveries
for midslopes and ridges Wednesday and Thursday nights. Chances are
looking good for moisture and thunderstorms returning by later in
the weekend. -Dawn/Hoon
&&
.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Wednesday afternoon through Wednesday
evening NVZ420-423-458.
Heat Advisory until 11 PM PDT Wednesday NVZ001-003>005.
Dense Smoke Advisory until 5 PM PDT this afternoon NVZ002.
CA...Fire Weather Watch from Wednesday afternoon through Wednesday
evening CAZ270-278.
Dense Smoke Advisory until 5 PM PDT this afternoon CAZ071-072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 6:12 PM PDT | Special Weather Statement | REV | Storey | 33 min |
| Aug 18, 3:13 PM PDT | Special Weather Statement | REV | Churchill | 77 min |
| Aug 18, 3:45 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 45 min |
| Aug 18, 3:49 PM PDT | Lake Wind Advisory | REV | Churchill, Douglas, Lyon, Pershing, Storey, Washoe | 29 hr |
| Aug 18, 4:44 PM PDT | Special Weather Statement | REV | Churchill, Lyon, Mineral, Pershing, Storey | 2 hr |
| Aug 18, 4:48 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 42 min |
Nearby
Red Flag Warnings in Nevada, 2020Red Flag Warnings in California, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.